Top 5 Well-known Ototoxic Medications

Virtually every drug – doctor prescribed or over-the-counter (OTC) – has an associated list of possible side effects. But were you aware that there are a number of medicines that can be harmful to your hearing? These medications are in wide use, and they’re known as ototoxic. Ototoxic medications are drugs, whether over-the-counter or doctor-prescribed, that are harmful to ears. According to the American Speech-Language-Hearing Association (ASLHA), there are over 200 known medications that can cause temporary or permanent hearing loss as well as balance disorders. Many of these ototoxic drugs are in common use, and you have most likely heard of them and might even be using some of them.

  • NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can result in temporary hearing loss and a ringing in the ears in high doses.Some easily recognized NSAIDs include naproxen and ibuprofen.
  • Salicylates – Salicylates are substances in aspirin – one of the most widely used heart disease treatments and pain reliever. Tinnitus and hearing loss can be caused by high daily doses (8 or more pills per day) of medicines containing salicylates. Fortunately, when medications containing salicylates are stopped, the ototoxic side effects will go away on their own.
  • Loop Diuretics – Heart failure, high blood pressure, and certain kidney conditions are often treated with Loop diuretics. Possible side effects are hearing loss and tinnitus that you may or may not be noticeable.
  • Aminoglycoside Antibiotics – Streptomycin, amikacin, gentamicin, neomycin and kanamycin are just a few of the aminoglycoside antibiotics prescribed by doctors in the treatment of bacterial infections. Problems arise when these medications generate free radicals, which can destroy the inner ear. Expectant mothers should be mindful of possible congenital deafness from using aminoglycosides while pregnant.
  • Chemotherapy Drugs – Cancer treatment drugs, such as bleomycin, cyclophosphamide, cisplatin and carboplatin can cause irreversible hearing damage. Like many discussed here, the life-saving benefits commonly outweigh the risk, but report any changes in hearing to your physician.

Elevated dosage and/or mixing of these ototoxic medications can increase the risks, but always speak to your physician before modifying or discontinuing any prescribed drugs. To protect your ear health, ask your doctor for alternatives to known ototoxic drugs; if they can’t be avoided, be sure you are getting the appropriate dose precisely as directed.